Medknow Publications on behalf of the Neurological Society of India
Vol. 55, No. 4, 2007, pp. 408-409
Bioline Code: ni07120
Full paper language: English
Document type: Case Report
Document available free of charge
Neurology India, Vol. 55, No. 4, 2007, pp. 408-409
© Copyright 2007 Neurology India.
Case Report - Severe phenytoin toxicity in a CYP2C9*3*3 homozygous mutant from India|
Ramasamy, Kesavan; Narayan, Sunil K; Chanolean, Shashindran & Chandrasekaran, Adithan
The authors report an Indian adult female patient with a history of generalized tonic clonic seizures who developed severe features of phenytoin (DPH) toxicity on therapeutic dosage of this antiepileptic drug. Administration of 300mg/day of DPH in this patient resulted in toxic symptoms associated with an excessive serum DPH concentration of 33μg/ml. The PCR-RFLP analysis revealed a homozygosity involving CYP2C9*3*3. This mutation results in a marked decrease in the enzymatic activity (CYP2C9) and leads to a decreased clearance of the drug which can lead to severe acute and chronic toxicity. On switching the antiepileptic therapy from DPH to sodium valproate, there was reversal of both.
CYP2C9 polymorphism, phenytoin toxicity
Alternative site location: http://www.neurologyindia.com